Format

Send to

Choose Destination
Dtsch Med Wochenschr. 1999 Sep 10;124(36):1029-32.

[Severe cholestasis with kidney failure from anabolic steroids in a body builder].

[Article in German]

Author information

1
Medizinische Klinik, Paracelsus-Krankenhaus Ruit, Esslingen.

Abstract

HISTORY AND ADMISSION FINDINGS:

A 28-year-old body builder was admitted because of jaundice. For 80 days, until 3 weeks before hospitalization, he had been taking moderately high doses of anabolic steroids: metandienone (methandienone), 10-50 mg daily by mouth, and stanozolol, 50 mg intramuscularly every other day. Physical examination was unremarkable except for yellow discoloration of the skin and sclerae.

INVESTIGATIONS:

Bilirubin concentration was raised to 4.5 mg/dl, cholestasis enzymes were normal, while transaminase activities were raised. Liver biopsy was compatible with cholestasis induced by anabolic steroids.

TREATMENT AND COURSE:

Although the steroids had been discontinued, the patient's general condition deteriorated over 7 weeks. Serum bilirubin rose up to a maximum of 77.9 mg/dl. In addition renal failure developed with a creatinine concentration of 4.2 mg/dl. The patient's state improved simultaneously with the administration of ursodeoxycholic acid and the biochemical values gradually reached normal levels after several weeks.

CONCLUSION:

Anabolic steroids can cause severe cholestasis and acute renal failure. In this case there was a notable temporal coincidence between the administration of ursodeoxycholic acid and the marked clinical improvement.

PMID:
10506840
DOI:
10.1055/s-2007-1024477
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center